Post
Experience Project iOS Android Apps | Download EP for your Mobile Device

Getting Relief From Metoclopramide?

After being ill for several years in my teens and being told my five doctors that I had anxiety issues and I "just needed to relax," I was finally tested for and diagnosed with gastroparesis. That was three years ago and I'm doing well, for the most part.

My doctor put me on metoclopramide (commonly branded as reglan) and I've been on it ever since. It's a high risk medication (the FDA recommends capping off use at 6 weeks), but my doctor said I was at low risk for developing side effects. That was August of 2010 and I've been on it ever since. I don't take it regularly at all anymore, maybe five or six time a week, but it quite literally changed my life.

I've heard so many horrible stories about metoclopramide that I'm not surprised to read that it is not prescribed for most gastroparesis sufferers. Has anyone else had any success with it?
nikkipenguin nikkipenguin 18-21, F 2 Responses Feb 5, 2013

Your Response

Cancel

Reglan is a dangerous,evil drug. After about 5 weeks on it I started having suicidal thoughts. I became a recluse, I could not read or listen to music and other activities that I normally enjoyed. I also had severe panic attacks so bad I was blacking out, and I could not travel to run a marathon I had trained for months for. How this medication continues to be approved by the FDA bewilders me. Many people have had these side effects and the irreversible Parkinsons like symptoms. It has been 9 months since I stopped the drug and I still do not feel normal. My advice to any one considering this medication is DONT!! It can ruin your life!

I've been on Reglan since August of 2010. I have not had any side effects. While serious, side effects for Reglan actually are VERY rare- which is exactly how it is still approved by the FDA. People love to share horror stories because people who don't have them, have nothing to complain about. Reglan absolutely changed my life, I'm sorry it didn't work for you and that you had such a horrible experience, but there's no reason to vilify a drug that is ordinarily quite safe.

You are fortunate your brain chemistry and central nervous system can tolerate Reglan. If it is helping you with the terrible symptoms of gastroparesis I can understand you defending the drug. However, those of you that can use Reglan long-term; I feel are in the minority. There is a reason responsible doctors are reluctant to prescribe this drug longer than 6 weeks. I disagree with you saying side effects are rare. Ihave fond numerous people on the internet complaining of the same side effects that I experienced. Its been called by some (Death in a pill.) While it has been beneficial to some of you, I would say to someone diagnosed with gastroparesis , Why take the chance? From what I have researched and tried myself, Azithromycin,Trenical, (a herbal mixture), and Domperidone which can be ordered from Canadian or compound pharmacies,are equally or more effective than Reglan for stimulation in stomach emptying without danger of horrid side effects, which I would not wish on my worst enemy.

Yes my daughter does better with the reglan. She has been on it for a year without difficulty. Every time we try to wean it symptoms come back. She is 16 and this has been a tough experience but she is pushing through.